Whitney Dafoe and Ativan. Can someone explain?

Discussion in 'General Discussion' started by Chfrazzle, Aug 10, 2018.

  1. Chfrazzle

    Chfrazzle Member

    Yesterday I read the news about Whitney Dafoe and his momentary improvement when he is taking Ativan. When I first saw the article I read Ativan but my brain was thinking Adderall. It wasn't until I had a chance to read the complete article that I realized it was actually Ativan, a benzo. In most of us this drug would cause us to be more tired and less physically functioning. In Whitney's case it provided him more energy and he was actually able to communicate somewhat with his parents. (I can't imagine how amazing that had to be for Ron and Janet.) His response is not typical. Can anyone explain why his body may have responded this way? Is his brain so nervous and overstimulated that his body has shut down and the Ativan allowed him some calmness and ability to communicate?
     
    Anthony Ross and Wayne like this.
  2. Remy

    Remy Administrator

    I don't know for sure, but it could have to do with the way benzos reduce neuronal excitability and reduce the overstimulation of the environment enough for him to interact some.
     
  3. Anthony Ross

    Anthony Ross New Member

    I am also interested in this as clonazapem does the same for me. I am completely bed bound and have had periods of months at a time when I am too weak to talk at all. I can currently talk in short sentences but only a few times a day. But after I take clonazapem as well as the expected calming effects it also strengthens me for a few hours allowing me to talk much easier and do more leg movements in bed...
     
    Merry, Chfrazzle and Remy like this.
  4. Remy

    Remy Administrator

    You might find this interview with Paul Cheney interesting. I'm not sure what it is about Klonopin in particular that has this kind of energizing effect, but it's commonly reported.

    That said, I think Cheney wayyy understates the risks of benzos in this piece.
     
    Chfrazzle and Anthony Ross like this.
  5. Issie

    Issie Well-Known Member

    It moderates glutamate/GABA. I really think there is a dysfunction in this area with many of us. I know there is with me and my family. I found a blog of someone who made the connection in their family. But she says - long term use of these drugs will make us more sensitive. I know what I take affects this channel and is my best helps.
    https://nourishedblessings.com/supplements/
    Issie
     
    Chfrazzle and Anthony Ross like this.
  6. Issie

    Issie Well-Known Member

    https://nourishedblessings.com/other-food-sensitivities-intolerances/
    This is from same blog. Interesting the connections she made with calcium and glutamate. I have issues in calcium channels too. Have some genetic mutations there. Also GastroCrom and some of my other med are mild calcium channel moderators and have been a huge help. Maybe take a look at all her blogs.
    Issie
     
    Chfrazzle and Anthony Ross like this.
  7. Anthony Ross

    Anthony Ross New Member

    Thanks everyone for your contribution. I had read some of the Cheney ideas. @Issie I think I have a lot of similar issues to you as I think I saw you on the dysautonomia forum. I am very interested in the ideas of messed up neurotransmitters as I have severe dysautonomia including really bad shaking from what seems like the smallest stressors (I can get shaking episodes from simply waking up). I failed a tilt table and think I am likely hyperadrenergic but haven't had neuronepherine tested. In your above post what is the supplement you have found most helpful? I'd be keen to hear what you are trying and anything you find helpful.

    Also on the s4me forum one contributor said that at a recent conference Ron Davis said that they found Ativan increased ATP (I think they found it on nano needle testing) and that is why they gave it to Whitney.

    I wonder since GABA has been found to down-regulate T cells and cytokine release that it might be related to Mike Davis T cell expansion hypothesis...
     
  8. Issie

    Issie Well-Known Member

    With me, I paradox with GABA or anything that tries to up it. It does the opposite . Appears that some issues with different methylation, calcium and ion channels can cause this to happen with some. (They also find this to happen with Autism.) Trying to moderate glutamate with diet and supplements help. For me, my best medicines for POTS is a very, very low dose of Tramadol and Bentyl. The combo works best. I also cycle and come off them when they stop working, for my body to reset. I refuse to increase them and don't want to build a tolerance and them stop working. I don't take enough for it to help my pain with EDS and FMS. My goal with them is to calm the sympathetic system. It works for me and doesn't seem to affect my thinking ability or to adversely affect blood flow. Bentyl is a mild muscle relaxer given for IBS. My docs at Mayo were intrigued that I said it seems to help with FMS, as that wasn't a medicine they had used for that.. Tramadol tweaks all the neurotransmitters. It also tweaks NMDA. It too has a mild calcium channel blocking effect. GastroCrom does also. That was my turning point with POTS. Addressing MCAS made a huge difference. It is very expensive though. There is a nasal spray of Chromyln that has helped some. But that alone is not enough to stabilize mast cells. I take an Allegra and 1/2 Zantac nightly.
    Addressing CIRS and Lyme has also put me on a more stable path.
    I also find staying low oxalate and low lectin to be of benefit. That automatically makes you be low amylose - diet for CIRS.
    I've done alot. Too much to write about here. I'm much better - but still not where I'd like to be.
    You probably have seen me on DINET. I was on there for years. I don't do any of the forums much any more. I'm still available to others if they have questions. But mostly in the background hanging out.
    Issie
     
    Last edited: Aug 12, 2018
  9. Anthony Ross

    Anthony Ross New Member

    Cheers Issie... what supplements do you use to lower glutamate?

    You saying that you get a paradoxical effect from gaba reminds me that when I tried a tiny dose of baclofen which works on gaba b I had a terrible reaction causing severe tachy and shaking which is opposite effect I get from clonazapem. It’s really shaken my confidence in trying things as my nervous system is now getting triggered by tiny things again.
     
  10. Issie

    Issie Well-Known Member

    That one moderates GABA too. But maybe it does it in a little different way and swings things in a better direction for you.
    I have to be careful with Bentyl as it can cause me to get the blues. It is also a depressant. Tramadol moderates all the neurotransmitters. But it is considered a class 4 opitate. When Mayo put me on it for FMS and EDS it wasn't in a class. In fact, they weren't sure how it even worked. I never took it as prescribed, that would have been way to much for me. (Interesting that the protocol Cort just got put on has Tramadol as one of the medicines. ) There have been several POTS people try this. For some it was a horrible experience. For one guy, he took too high dose and was out for days. When he lowered it, he got benefit like I do. Some Others found a low dose helpful. I'm talking 1/2 of a 50mg. Maybe a whole pill. But keeping it low and cycling when it stops working. I've spent years trying to figure out the science. I think it has to do with glutamate and calcium channels, as to why it works for me. If it's a really bad day, I'll take 2 pills in a day. This is wayyyyyy less than what I was perscribed. Mayo, no longer will perscribe this to patients. But my primary doc manages it now.
    I have spent lots of money and done lots of trials on supplements and medicines too. Most things have not worked. I'm a bit of a rebel when it comes to treating POTS. I don't agree with a lot of things being done. (But, I have tried most all of them. ) With this illness and the intensity it can bring - we will "grasp at straws" in desperation at times. But as I develed more into the science, some things just don't/didn't make sense. I don't do them. I have my bad days.....but, maybe have more good than some others doing a whole lot of other treatments.
    Look at your foods and keep a food diary. See if something you are eating or drinking could be triggering something. Many times, my tremors are mast cell related. See if staying low on oxylates and lectins helps. I'm also grain, dairy and sugar free. Staying off nightshade helps with pain considerably.
    Issie
     
  11. Danesh

    Danesh Member

    I am helped by my evening dose of Clonazapam (Klonopin), and slowly reducing it, I am worsening. When it gets in my system, before it helps with sleep (with LDN I can take less), my brain "wakes up", and I can often think better, talk some, read more, write, watch part of a movie for longer than a few minutes. It is used to treat sensory overload, which I have. It is the only way I can handle going out to an appointmet where I have to be somewhat alert. Or have my grandkids and son & wife over for a very short visit. I take a tiny bit of caffeine at the same time, and the combo heps me get through the visit. Otherwise, I'm in my quiet room alone, shades drawn. I hate hearing the bad reports, brain atrophy. ME causes that as well. I am desperate to find a safer alternative that actually works for severe sensory overload. But nothing found yet. When I saw that report about Whitney and the Ativan, I understood completely. I wish it would help him more.
     
  12. Issie

    Issie Well-Known Member

    @Danesh , another AZ person. It has been miserably hot here this summer and the monsoons awful.
    Brain atrophy can also occur with CIRS. Inflammation can cause it. Sorry you are dealing with this.
    Issie
     
Loading...